Saturday, January 31, 2009

Beauty Parlor Wisdom

In the city I get my hair cut in a hair salon. Up here, though, I go to a beauty parlor. I doubt they’d call it that, but there are important differences. In the beauty parlor, for example, no one wears black. Jeans are a favorite outfit, in fact. And the stations sport personal assemblages of family photos and other memorabilia. Not just one or two, either, but a great sprouting of them, almost a family tree of pictures, in fact. And finally, the prices are less than half. Not a small matter, these days.

The conversation in a hair salon tends to be one-on-one, your hair cutter and you. In the beauty parlor, conversation can involve everyone. This morning’s subject was cholesterol drugs.

Anyone who has looked up Lipitor or Crestor on the internet knows that horror stories abound. I always thought: well, you’re going to hear from the ones who are having trouble. You don’t hear from the millions who don’t have trouble.
In the salon, today, I had a somewhat different response.

There were approximately ten people in the room; three of them were having the active conversation. Each of the three, and one husband, had experienced very strange side effects from Lipitor as prescribed by their individual physicians. Severe joint and muscle pain for two; mental fogginess to the point of interfering with daily activities for the other two; all of this occurring rapidly after the medication was prescribed and not before.

The doctors in question seem to have difficulty believing that rapid physical deterioration in a patient after they have been prescribed a statin has anything much to do with the statin. They will, if asked, recommend a different statin, but that’s about it.

So, is the problem the patient's perception? A patient is prescribed a statin usually as a response to a high cholesterol count. This is a problem without symptoms, for the most part. Suddenly, following use of the drug for a time, problems arise, which the doctor often ascribes to “aging.” Blood tests are performed, and if there is no sign of a particular pernicious muscle wasting side effect, the doctor attributes the changes to “aging.”

But why would “aging” symptoms dramatically increase in a short amount of time after the drug is prescribed, when they weren’t present beforehand?

We are sure that statins lower cholesterol. They seem to decrease the incidence of stroke and heart attack. They seem to increase muscle weakness and joint and memory problems. Are we now placed in the position of naming our poison? And of doing so without candid or informed advice?

(The two charmers below, who were roaming around Treeland Garden Center this afternoon, don't have need of beauty parlors, do they?)

6 comments:

Cher said...

I am on my second experience with Lipitor. The first time my total cholesterol dropped to 121 and I was in such a mental fog I couldn't get off the couch. I informed the doctor I was getting off it. So he put me on Crestor and that made my arm skin so sore I couldn't touch it. Again I told him I was going off it.

I tried nothing except diet and exercise for a while with some success but then decided to go half of the smallest dose of Llipitor I could get. This is working for me without side effects.

I told my life history so I could also say that I am half my medical team. The doctor is the other half. I need to do MY research as he needs to do his (or hers). They believe us, all right. They just also know we lie, exaggerate, skip doses, double dose ourselves, etc. And the stuff works for most people so what’s a poor doctor to do unless he’s the other half of a good team.

The Texas Woman

jinksy said...

Great photo - they look like two living alters to some Eastern Deity!

thedomesticfringe said...

I just don't like medicine. It seems half of the medicine out there just makes you sick. What's a girl to do?
-FringeGirl

Bdogs said...

One thing I'm beginning to hear as I listen around: it's possible that the doctors start with too high a dose of most medicines, rather than starting low and raising it, if the results don't happen. The commercial nature of our system biases it toward substantial doses (so test results will show a benefit, during the evaluation period). Often a smaller dose works, with minimal if any side effects.

Ralph W said...

What a great photo of those two turkeys! They remind me of the ones at my grandparents that chased me when I was a kid.

Texas Legacy Lady said...

I firmly believe that as we age any meds we take should be in smaller doses. Our metabolism slows down and I think we just can't tolerate high doses that might be given to younger folks.

Quite frankly, if you can manage to use diet, exercise and natural means to control blood pressure, cholesterol, etc. you are far better off.

Doctors know what drug to use for what symptom but sometimes I wonder how much they know about drug interactions, side effects and just how the drugs work. The drug companies push a certain drug to do a certain thing. It's a little like politics. What they might not know can kill you and I.

Cute turkeys too. Glad they made it past Thanksgiving! Blessings.